Paragraphs 5 & 6 read: "Wanda said she knew her son was prescribed the anti-depressant Lexapro around the first of April after he sought treatment for a side ache and lower back pain. Perry took the medication until June."
"'W think he stopped taking it probably around the third or fourth (of June),' his mother said. And then it was the weekend of June 12 that Perry died of an apparent self-inflicted gunshot wound near his family home outside Ruch. "
August 10, 2004
Drug leads to son's suicide, family saysBy MEG LANDERS
Had she known in May what she knows know, Wanda Custance said she might have been able to save the life of her scholar-athlete son.
Hoping to spare other families a tragedy like their own, Wanda and Gary Custance urge relatives to frequently check in with loved ones who are taking anti-depressants.
"People who are prescribed these drugs, they really have to be monitored closely," she said. "I felt I wasn't all that aware, other than I didn't like the idea of him taking it."
Perry Constance, a 22-year-old senior at Oregon Institute of Technology, had been a distance runner from South Medford High School, and held the school's records in the 1,500- and 3,000-meter run. He also was the all-American scholar-athlete honor at OIT in 2003.
Wanda said she knew her son was prescribed the anti-depressant Lexapro around the first of April after he sought treatment for a side ache and lower back pain. Perry took the medication until June.
"We think he stopped taking it probably around the third or fourth (of June)," his mother said. And then it was the weekend of June 12 that Perry died of an apparent self-inflicted gunshot wound near his family home outside Ruch.
"His friends had said he?d gotten really, really down about a week before the suicide," she said, adding that his handwritten class notes were illegible during that time.
Because Perry was an adult, his medical records are not available to his parents. But as far as they knew, their son was not depressed.
Lexapro is approved for the treatment of anxiety and major depression, and no other medical uses are listed on the manufacturer?s Web site. The site warns that discontinuing the medication against a doctor?s advice might worsen depression or anxiety symptoms.
Newer anti-depressants such as Lexapro, known as selective serotonin reuptake inhibitors (SSRIs), have come under recent scrutiny.
In March, the Food and Drug Administration asked makers of SSRIs to include warnings that children and adults might become more depressed or suicidal while taking them, and close supervision ? particularly at the start of treatment ? is required.
The affected drugs include Prozac, Zoloft, Paxil, Luvox, Celexa, Lexapro, Wellbutrin, Effexor, Serzone and Remeron. More information is available at www.fda.gov on the Web.
Gary Custance wishes he had known about the warning.
"I would have liked to have seen a warning label on the bottle," he said.
Gary Custance said his son?s May 12 prescription bottle had no such warning.
The warnings are included in the drug?s package insert, according to an Oregon Health & Sciences University specialist.
James Hancey, assistant professor of psychiatry at OHSU, said upon hearing the family?s story, he doesn?t think the medication caused Perry to take his own life.
"Too often people will start to feel better, then decide they don?t need their medications any more, and they stop them," he said. "Because he went off the medication, the depression returned."
Hancey said medical literature for Lexapro does not suggest any correlation between stopping the medication, time passing, and then a suicide occurring.
"It was more likely a return of the underlying major depressive symptoms," he said.
He said that by and large, the anti-depressants end up saving lives although there?s no way to track the number of prevented suicides.
But Perry?s father doesn?t buy it.
Gary Custance doesn?t believe his son would have ended his life had he never taken Lexapro, but once he was on it, he should have stayed on it.
"There?s a serious problem with coming down from this stuff," he said, adding that his son should have had more intensive medical supervision. "They didn?t monitor it like they should have."
Wanda Custance said questions that remain unanswered make her son?s death more painful.
"I don?t want to see anybody go through this," she said.
Reach reporter Meg Landers at 776-4481 or e-mail email@example.com